New Jersey, 2016

Flooding in New Jersey, November 15, 2016

November 15, 2016 · NWS OKX · 3 events in 1 county or zone

Low pressure moving north along the east coast of the United States resulted in a widespread 1-3 inch rainfall event across northeast New Jersey. Isolated flooding was observed across parts of Essex County, NJ as a result of this rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure moving north along the east coast of the United States resulted in a widespread 1-3 inch rainfall event across northeast New Jersey. Isolated flooding was observed across parts of Essex County, NJ as a result of this rainfall. Newark Airport received 2.79 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 15, 10:41 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 15, 10:41 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
1041 AM EST Tue Nov 15 2016

.SYNOPSIS...
Low pressure off the southern New Jersey coast tracks slowly to
the northeast through this afternoon, and moves east of Long
Island by early this evening. The low then slowly moves into
Northern New England tonight into Wednesday. High pressure builds
in for the remainder of the work week. A frontal passage over the
weekend will usher in a cold airmass for the beginning of next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The center of low pressure was off the southern New Jersey coast
at 14Z and warm air was wrapped well around the low as the coastal
warm front was moving across southeastern Connecticut and eastern
Long Island. With the best instability and lift shifted to across
western Connecticut and the New York City metropolitan area will
see higher rain totals there along with isolated thunderstorms.
Added thunder with heavy rain to those areas this morning, and
increased probabilities to categorical. As the low tracks to the
northeast the areas of instability will translate to the east and
maintained categorical probabilities and thunder.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
For tonight, the upper level jet streak will push farther
northeast of the region, heading into the Canadian Maritimes. At
the surface, low pressure moves from just east of Long Island
into Northern New England. The rain may hold on longer out east
where it will be closer to the right rear quad of the upper level
jet where there is more synoptic lift. Farther west, drier
weather returns first and out east drier weather returns more in
the late night timeframe.

Winds switch to more of a northwest to west flow. Across parts of
the region, with more cooling expected and winds being lighter,
there will be some patchy fog especially where there is more
moisture. For some places, the winds stay up enough to limit the
fog production while locations with lighter winds will have a
greater possibility of developing fog.

The upper level trough axis moves into the region on Wednesday while
at the surface the low in Northern New England further weakens and
becomes diffuse. Dry weather continues and clouds will eventually
decrease as the next high pressure area starts to build in from the
west.

Regarding temperatures, tonight features values several degrees
lower compared to the previous night as the airmass will become more
continental and less marine. In addition, the cold air advection
will be enhanced with the northwest flow. Wednesday will have low
level veering winds, a sign of warm air advection. The highs will be
in the mid to upper 50s with some low 60s values. The westerly flow
will allow for less marine influence allowing coastal sites to
experience these milder temperatures as well.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The 00Z models were in good agreement, so a blend was generally used
in the forecast.

A roughly 1020 millibar high builds in through Friday. There is a
suggestion by the ECMWF that just ahead of the surface ridge on
Wednesday, there could be a stray shower associated with the 500
millibar trough axis. The GFS is very close with regard to the
timing and placement of the upper level energy, but keeps any spotty
precipitation relegated to the mountains north of the forecast area.
Because the broad model consensus is dry, and the system will be
coming out of Canada with little moisture to work with, the official
forecast has been kept dry for now.

The next chance for precipitation comes Saturday night with the
approach of a cold front. In addition, there will be stacked low
lingering offshore that bears watching. The models suggest it will
be drawn and subsequently absorbed into the upper level vortex
responsible for the cold front. If the low retrogrades close enough
to the forecast area, there could be some additional and earlier
rainfall than with just the frontal passage.

The upper low will spin across the region on Sunday, and over Quebec
Monday and Tuesday. There could be some showers associated with the
cyclonic flow aloft, steep lapse rates and added lake moisture.
Chances will be higher however north and west of the forecast area.
As the airmass cools over the region, the precipitation could either
mix with or change to snow at times Sunday night and Monday,
particularly across the interior.

The Superblend was used for temperatures throughout the Long Term,
except for Monday where highs were dropped 5 degrees. A
climatological bias looks to be artificially inflating the numbers
in that case, assuming the deterministic GFS and ECMWF are
relatively correct.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Conditions should continue to lower to MVFR/IFR this morning into
early afternoon in bands of moderate to heavy rain as low pressure makes
its closest approach to the region.

Bands of showers with isolated thunder over NY Bight will work nw
towards the NYC metro airports through 15-16z...before shifting
threat area to eastern terminal into early afternoon. Conditions
begin to improve this evening as the low passes just to the east
of the area.

N/NE winds increase to 10-15 kt this morning, with gusts to 15 to
20 kt for NYC/NJ metro and coastal terminals.

     NY Metro Enhanced Aviation Weather Support...

Detailed information...including hourly TAF wind component fcsts
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Sparse coverage tsra expected through around
16z. MVFR/IFR CONDS THROUGH AFT.

KLGA TAF Comments: Sparse coverage tsra expected through around
16z. MVFR/IFR CONDS THROUGH AFT.

KEWR TAF Comments: Sparse coverage tsra expected through around
16z. MVFR/IFR CONDS THROUGH AFT.

The afternoon KEWR haze potential forecast is yellow...which
implies
slant range visibility 4-6SM outside of cloud.

KTEB TAF Comments: Sparse coverage tsra expected through around
16z. MVFR/IFR CONDS THROUGH AFT.

KHPN TAF Comments: LIFR/VLIFR conds possible late
morning/afternoon. Low prob of sparse tsra late morning/early
afternoon.

KISP TAF Comments: Amendments likely for deteriorating ceilings
and visibility to mvfr/ifr in showers and rain. An isolated
thunderstorm is possible from late-morning through mid-afternoon.

.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday-Saturday...VFR.

&&

.MARINE...
Gusty winds to small craft levels are expected to continue across
the forecast waters with low pressure off the southern New Jersey
coast, and tracking slowly to the northeast through this
afternoon. The low passes just east of Long Island this evening,
and eventually weakens across Northern New England. Winds diminish
tonight, however, residual swells will lead to higher ocean seas
continuing tonight into Wednesday for the eastern ocean. A small
craft advisory remains in effect for all waters today and just
the ocean tonight. For Wednesday, SCA continues for ocean waters
east of Fire Island Inlet; through Wednesday morning for Fire
Island Inlet to Moriches Inlet ocean zone and through Wednesday
afternoon for Moriches Inlet to Montauk Inlet ocean zone.

High pressure will remain over the water Thursday into Saturday
winds and seas will remain below small craft advisory levels.  A low
over the central Atlantic Saturday into Sunday may allow for season
the ocean waters to build to near 5 feet with an easterly swell
developing.

High pressure will keep winds and seas below small craft advisory
levels Wednesday through Friday. Seas may approach 5 ft on the ocean
Saturday due to a stalled offshore low, then all areas will hit
small craft criteria Sunday and Monday behind a strong cold frontal
passage. Gales are possible.

&&

.HYDROLOGY...
Locally higher rainfall totals, an inch to an inch and a half, are
expected across southwestern Connecticut and the New York City
metropolitan this morning, mainly in thunderstorms. A half inch to
one inch will be possible across the eastern half of the CWA
through this afternoon and into early this evening.

Dry weather returns late Tuesday night through Wednesday.

A half inch or less of rain is expected over the weekend at this
time.

&&

.TIDES/COASTAL FLOODING...
The coastal flood advisory continues through noon for areas along
the western Long Island Sound. The other flood advisories have
expired or been cancelled as the high tide cycles have passed and
flooding is no longer occurring.

Localized minor flooding possible with Wed morning high
tides...mainly along western Great South Bay.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Advisory until noon EST today for CTZ009-010.
NY...Coastal Flood Advisory until noon EST today for NYZ071-078-177.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ330-
     335-338-340-345.
     Small Craft Advisory until noon EST Wednesday for ANZ353.
     Small Craft Advisory until 6 AM EST Wednesday for ANZ355.
     Small Craft Advisory until 6 PM EST Wednesday for ANZ350.

&&

SYNOPSIS...MET
NEAR TERM...MET
SHORT TERM...JM
LONG TERM...JMC
AVIATION...JP/NV
MARINE...MET
HYDROLOGY...MET
TIDES/COASTAL FLOODING...MET
Hazardous weather outlook, Nov 15, 10:38 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1038 AM EST TUE NOV 15 2016

CTZ005>008-011-012-NJZ002-004-006-103>108-NYZ067>070-072>075-079>081-
176-178-179-161100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
SOUTHERN QUEENS-SOUTHERN NASSAU-
1038 AM EST TUE NOV 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-010-NYZ071-078-177-161100-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHERN NASSAU-
1038 AM EST TUE NOV 15 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-161100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1038 AM EST TUE NOV 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Nov 15, 10:05 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1005 AM EST TUE NOV 15 2016

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-151700-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-EASTERN UNION-EASTERN
PASSAIC-WESTERN ESSEX-WESTERN BERGEN-WESTERN PASSAIC-EASTERN
ESSEX-HUDSON-WESTERN UNION-EASTERN BERGEN-BRONX-KINGS
(BROOKLYN)-SOUTHERN WESTCHESTER-NORTHERN WESTCHESTER-NEW YORK
(MANHATTAN)-NORTHERN NASSAU-ROCKLAND-PUTNAM-ORANGE-RICHMOND (STATEN
IS.)-NORTHERN QUEENS-SOUTHERN QUEENS-SOUTHERN NASSAU-
1005 AM EST TUE NOV 15 2016

...ISOLATED THUNDERSTORMS WITH HEAVY RAINFALL...

LOW PRESSURE OFF THE SOUTHERN NEW JERSEY WAS PRODUCING ISOLATED
THUNDERSTORMS AND AREAS OF HEAVY RAINFALL. AROUND AN INCH OF
RAINFALL IS POSSIBLE IN THE HEAVIER SHOWERS. PONDING IS LIKELY,
ALONG WITH MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

PONDING AND MINOR FLOODING IS POSSIBLE IN THE URBAN AREAS.

LAT...LON 4060 7422 4059 7446 4097 7428 4104 7450
      4120 7437 4149 7476 4160 7406 4144 7398
      4152 7353 4099 7359 4101 7360 4086 7375
      4087 7373 4095 7347 4060 7344 4060 7404
      4050 7421
TIME...MOT...LOC 1501Z 168DEG 49KT 4092 7416

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Essex

When
November 15, 11:53 AM EST to 1:53 PM EST
Where
Essex County, 1.16 mi NW of Belwood Park to 1.1 mi WNW of Belwood Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.811, -74.186

John F. Kennedy Drive was closed in both directions due to flooding between Hoover Avenue and Belleville Avenue in Bloomfield.

Flood, Essex

When
November 15, 11:55 AM EST to 1:53 PM EST
Where
Essex County, 0.93 mi NNW of Silver Lake to 0.87 mi WNW of Forest Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.782, -74.188

Watessing Avenue was closed due to flooding between Grove Street and Franklin Street in Bloomfield.

Flood, Essex

When
November 15, 1:23 PM EST to 1:53 PM EST
Where
Essex County, 1.09 mi SE of Silver Lake to 1.1 mi SE of Silver Lake
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.758, -74.166

NJ 21 was closed northbound at East 3rd Avenue due to flooding with all lanes detoured.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667605, 667611, 667618.